Kansas, 2015

Hail and Damaging Wind in Kansas, November 5, 2015

November 5, 2015 · NWS SGF · 5 events in 1 county or zone

Isolated severe thunderstorms associated with a cold front produced a few reports of wind damage and hail across southeast Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Isolated severe thunderstorms associated with a cold front produced a few reports of wind damage and hail across southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 5, 11:26 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Nov 5, 11:26 AM CST, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service SPRINGFIELD MO
1126 AM CST THU NOV 5 2015

...Updated Aviation Discussion...

.MESOSCALE DISCUSSION...
Issued at 1017 AM CST THU NOV 05 2015

Complex weather event will unfold across the region over the next
6 to 18 hours as a strong storm system moves from the Plains
toward the Great Lakes region. As always, cold season severe risks
are always fun and tracking the mesoscale details will be
critical. As such, further refinements and updates to this
forecast should be expected.

This morning, a good general rain will continue across the
southeastern half of the area. So far, not much in the way of
instability is associated with this lead wave. There have been a
few lightning strikes here and there in northern Arkansas, but it
appears that any lightning risk will remain to our south the rest
of this morning. The lead wave will progressively exit to the
northeast early this afternoon, leading to a break in the rainfall
for much of the area.

Attention will quickly shift to Kansas and Oklahoma heading into
the mid afternoon hours. A dryline/prefrontal trough will set up
over the eastern portions of KS/OK with a mid level speed max
spreading over this area from the mid to late afternoon hours.
Large scale lift will increase and convection will fire along this
boundary. At this point, convection allowing short term models
(e.g. HRRR) keep convection rooted on this boundary for a bit, so
eastward progression of this activity will have to wait until the
upper wave kicks eastward and the boundary begins to move.

We will be closely watching CAPE and instability profiles ahead of
the boundary. Without a doubt, shear will be present. The question
is, how much CAPE (be it surface based or otherwise) can be
mustered. Most Unstable CAPE of 800 to 1300 J/kg over the along
and west of I-49, tapering to 400-800 J/kg for the rest of the
area remains reasonable at this point.

Convective mode is a bit murky as well, especially initially. A
mixed mode of line segments and supercell structures are plausible
along the boundary this afternoon in KS/OK. Once the boundary
kicks east, a transition to more line segments is expected. 0-3km
bulk shear vectors are from the southwest at around 40kt. With a
southwest to northeast oriented synoptic front, any line segment
surges to the east/northeast will be favorable for mesovortex
development. There is a signal in the recent model output to have
low level CAPE values in the 40-80 J/kg range. This will aid in
low level updraft strength/stretching.

As a result, convection along the boundary later this afternoon
through this evening will pose a risk for localized damaging winds
and a few brief tornadoes where mesovorticies can develop. Based
on mesoscale trends, SPC's inclusion of a low tornado risk is
plausible and will need to be monitored for further eastward
expansion. Not seeing much of a hail risk with this activity at
this point.

As mentioned above, further forecasts refinements should be
expected as the mesoscale shows its cards.

&&

.SYNOPSIS...
Issued at 0224 AM CST THU NOV 05 2015

Strong upper level trough was located over the Rockies with
surface low pressure and frontal boundary from north central MN
into western Kansas early this morning. Some convection was
occurring well ahead of this in a strong warm/moist advection
pattern over eastern OK into northwest AR tracking to the
northeast. Secondary area of convection was in a band ahead of the
surface front across central KS.

Convection will be the main focus in the short term period for
today/tonight and it's severe potential.

&&

.SHORT TERM...(Today and Tonight)
Issued at 0224 AM CST THU NOV 05 2015

Warm/moist advection was aiding in convection over eastern OK into
northwest AR early this morning, and this should continue to track
northeast through the remainder of the overnight and into southern
and south central MO this morning. Not expecting any severe
weather with this area of convection, but we are expecting it to
expand in coverage across most of south central MO through the
morning hours. Through the morning hours, we are also expecting
the western trough to begin moving into the Plains and pre-frontal
trough/dryline to shift into eastern Kansas by midday. Dew points
are expected to reach the lower to possibly mid 60s over southeast
Kansas and far southwest MO this afternoon ahead of this pre-
frontal trough. Afternoon CAPES are not overly impressive with
several hundred j/kg to around 1000 j/kg by late afternoon, but we
have seen quite a bit of severe weather in the past with lower
instability. 0-6km bulk shear is very strong, to the point where
updrafts may be sheared out too much. While we are not in a slight
risk at this point, would not be surprised to see a few strong to
severe storms from late afternoon into the mid evening as the
dryline/pre-frontal trough moves in. Initially may see some
supercellular characteristics, before becoming more linear during
the evening. SPC currently has a narrow ribbon of 2 percent
tornado risk into the western CWA and this seems reasonable at
this point.

Shortwave will quickly race off to the northeast tonight as well
as the effective surface boundary shifting east through the area
with most of the convection expected to be east of the CWA by 09z.
Drier air will rush into the area behind this initial boundary,
with the cold front eventually catching up to the dryline during
the evening.

.LONG TERM...(Friday through Wednesday)
Issued at 0224 AM CST THU NOV 05 2015

A secondary shortwave will push through the area Friday night into
Saturday, but all the good moisture will remain south of the area
and we are looking at dry conditions with this shortwave passage.
Surface high pressure will move into the area on Saturday and will
reinforce the cooler air moving in behind this first front. We
will go from abnormally warm conditions for much of this week, to
below normal readings this weekend.

Overall upper pattern will remain quite active, with another
shortwave pushing into the Plains by Tuesday night into Wednesday
although there are some timing differences between the GFS/ECMWF
which will need to be worked out before pinpointing the best
chances of precipitation for the upcoming work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1126 AM CST THU NOV 05 2015

Unsettled weather through this evening with a few rounds of
showers and storms expected. So far, most restrictions have been
of the MVFR variety, with on again/off again bouts of IFR at
SGF/BBG. With the first round of rain exiting, mainly MVFR
ceilings are expected this afternoon. However, restrictions will
once again lower to IFR late this afternoon and this evening as
the next round of showers and storms move through the area. This
system will be progressive, as a result, clearing from west to
east is expected from late this evening into the overnight hours,
with winds shifting from southerly to northerly. Friday will
feature a north wind and a few diurnal cumulus.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Gagan
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Gagan
Hazardous weather outlook, Nov 5, 12:59 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CST THU NOV 5 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CST THU NOV 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

THUNDERSTORMS DEVELOPING ALONG A BOUNDARY ACROSS KANSAS AND
OKLAHOMA WILL MOVE NORTHEAST WITH TIME THIS AFTERNOON. THIS
BOUNDARY WILL BEGIN TO MOVE EAST LATE THIS AFTERNOON AND THROUGH
THE OUTLOOK AREA THIS EVENING. WHILE INSTABILITY WITH THIS SYSTEM
IS MARGINAL...SHEAR IS SUBSTANTIAL. THUNDERSTORM LINE SEGMENTS ARE
EXPECTED...POSING A RISK FOR LOCALIZED DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH...A FEW BRIEF TORNADOES.

LARGE HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE ACROSS
SOUTHEASTERN KANSAS WITH SMALLER HAIL POSSIBLE FARTHER EAST INTO
SOUTHWESTERN MISSOURI.

THE RISK FOR SEVERE WEATHER WILL BE...ROUGHLY...ALONG AND WEST OF
THE I-49 CORRIDOR THIS AFTERNOON AND PROGRESSIVELY SPREAD EAST
TOWARD THE HIGHWAY 65 CORRIDOR BETWEEN 5 AND 8 PM AND THE EASTERN
OZARKS BETWEEN 8 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS WILL AGAIN BE POSSIBLE BY THE MIDDLE OF NEXT
  WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

GAGAN

The radar

The Springfield radar (KSGF), 141 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
November 5, 1:11 PM CST
Where
Crawford County, 3.07 mi WNW of Monmouth
Measured
0.88 in hail
Reported by
Public
Coordinates
37.390, -94.980

Dime to nickel sized hail was reported.

Hail, Crawford

When
November 5, 1:16 PM CST
Where
Crawford County, 4.97 mi SSE of Greenbush
Measured
1 in hail
Reported by
Public
Coordinates
37.460, -94.930

Hail, Crawford

When
November 5, 1:20 PM CST
Where
Crawford County, 1.1 mi E of Girard
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -94.830

Quarter sized hail was reported at Natures Corner Preschool.

Hail, Crawford

When
November 5, 1:20 PM CST
Where
Crawford County, 0.88 mi NE of Girard
Measured
0.88 in hail
Reported by
Post Office
Coordinates
37.510, -94.840

Thunderstorm Wind, Crawford

When
November 5, 1:20 PM CST
Where
Crawford County, 0.88 mi NE of Girard
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.510, -94.840

There were several videos on social media and eyewitnesses that indicated a microburst occurred in the town of Girard. The microburst produced damage across the town with multiple power lines blown down and large tree branches. There was a roof at the Ace Hardware that was partially blown off. There were a couple reports of trees that had fallen on houses as well. There were no injuries reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601441, 601442, 601444, 601445, 601446.